Arkansas, 2009

Damaging Winds in Arkansas, June 12, 2009

June 12, 2009 · NWS MEG · 7 events in 5 counties and zones

A stationary front was located across the Mid-South during the day on June 12th, 2009. During the early morning hours, a mesoscale convective system developed over Eastern Oklahoma and tracked east into the Mid-South during the afternoon and evening hours.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MEG wrote it up.

A stationary front was located across the Mid-South during the day on June 12th, 2009. During the early morning hours, a mesoscale convective system developed over Eastern Oklahoma and tracked east into the Mid-South during the afternoon and evening hours. A derecho tracked across the Mid-South producing numerous reports of damaging winds, large hail and flash flooding. Wind speeds were reported as high as 80 mph. Isolated tornadoes occurred along the bow echo. In addition, scattered thunderstorms developed over ahead of the bow echo and produced large hail, damaging winds and flash flooding as well.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before the first event at Jun 12, 1:57 PM CST, 53 minutes earlier.

Area forecast discussion, Jun 12, 1:57 PM CST, 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
257 PM CDT FRI JUN 12 2009

.DISCUSSION...
DERECHO CURRENTLY MOVING THROUGH CENTRAL AR AT DISCUSSION TIME.
THIS STORM HAS HAD A HISTORY OF WIDESPREAD WIND DAMAGE WITH 70 MPH
PLUS WINDS REPORTED OVER AR. AHEAD OF THIS IMPRESSIVE SYSTEM...
SCATTERED TO NUMEROUS DISCRETE THUNDERSTORMS PRODUCING LARGE HAIL
HAD DEVELOPED OVER NORTH MS...WHERE SURFACE BASE CAPES WERE IN
EXCESS OF 4500 J/KG.

ENVIRONMENTAL SHEAR WAS MARGINAL...BUT CANNOT RULE OUT A FEW BRIEF
SPIN UPS ON THE LEADING EDGE OF THE DERECHO AS IT LIFTS EAST.
SEVERE THUNDERSTORM WATCH 388 WAS RECENTLY EXTENDED EAST THROUGH
THE REMAINDER OF NORTH MS AND SOUTHERN PORTIONS OF WEST TN.

THROUGH MONDAY...THE MIDSOUTH WILL REMAIN ON THE PERIPHERY OF A 592DM
500MB RIDGE CENTERED OVER TX. THIS WILL PUT THE FORECAST AREA IN
THE FAVORED TRACK FOR ADDITIONAL THUNDERSTORM CLUSTERS DROPPING
EAST SOUTHEAST FROM THE SOUTHERN PLAINS. GFS DEVELOPS ONE SUCH
SYSTEM OVER KS/OK THIS EVENING...BRINGING IT INTO THE MIDSOUTH
LATE TONIGHT. THUS FAR...NO ACTIVITY OVER THE SOUTHERN PLAINS...
BUT AN INSTABILITY AXIS WITH MID 70S DEWPOINTS WAS BUILDING NORTH
INTO CENTRAL OK. WILL CONTINUE WITH CHANCE TO LIKELY POPS
OVERNIGHT...THROUGH THERE MAY BE UP TO 10 HOURS OF RELATIVE QUITE
FOLLOWING THIS AFTERNOON/S DERECHO.

FEW CHANGES THROUGH THE EXTENDED. 12Z GFS SOLUTION BEGINNING TO
PULL AWAY FROM EARLIER RUNS BY SUPPRESSING THE UPPER RIDGE
WEST...TO THE FOUR CORNERS AND DROPPING HEIGHTS IN THE MS RIVER
VALLEY. 12Z ECMWF MAINTAINS THE ROBUST UPPER RIDGE OVER THE LOWER
MS RIVER VALLEY THROUGH LATE NEXT WEEK. GIVEN THE LARGE MODEL
DISPARITY...WILL MAINTAIN THE WARMER THAN NORMAL TEMPS THROUGH
LATE NEXT WEEK...IN LINE WITH EARLIER FORECASTS. RAIN CHANCES
BEYOND TUESDAY APPEAR LIMITED.

PWB

&&

.AVIATION...
FOR 18Z TAF CYCLE

VFR CONDITIONS EXPECTED THROUGH EARLY THIS AFTERNOON. SOME
SCATTERED SHOWERS AND THUNDERSTORMS MAY DEVELOP THIS AFTERNOON
WHICH ARE NOT IN THE TAFS. HOWEVER...TAFS COVER SYSTEM MOVING
ACROSS ARKANSAS AND HAVE ESTIMATED TIMES OF FOR THIS SYSTEM MOVING
THROUGH. STORMS THIS EVENING MAY BE STRONG. SOME FOG/MIST POSSIBLE
EARLY TOMORROW.

TLSJR

&&

.PRELIMINARY POINT TEMPS/POPS...
MEM  74  91  74  88 /  60  20  20  40
MKL  68  89  70  87 /  50  30  10  40
JBR  69  89  70  87 /  50  20  30  40
TUP  71  89  71  90 /  60  30  10  40

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
MO...NONE.
MS...NONE.
TN...NONE.
&&
Hazardous weather outlook, Jun 12, 10:29 AM CST, 4 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE MEMPHIS TN
1129 AM CDT FRI JUN 12 2009

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>021-048>055-088>092-131100-
ALCORN-BENTON MS-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA-
CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-DUNKLIN-DYER-
FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY-
ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE AR-LEE MS-MADISON-
MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT-
PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY-
ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA-
UNION-WEAKLEY-YALOBUSHA-
1129 AM CDT FRI JUN 12 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.

.DAY ONE...TODAY AND TONIGHT

THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS...SOUTH OF A LINE
FROM WALNUT RIDGE ARKANSAS TO JACKSON TENNESSEE TO SAVANNAH
TENNESSEE. A SLIGHT RISK FOR SEVERE THUNDERSTORMS CONTINUES NORTH OF
THIS LINE.

A VERY UNSTABLE ATMOSPHERE AND A STALLED SURFACE FRONT WILL
PREVAIL OVER THE MIDSOUTH TODAY. SCATTERED TO NUMEROUS THUNDERSTORMS
ARE EXPECTED TO FORM ALONG AND TO THE SOUTH OF THE COLD FRONT...
WHICH EXTENDS ALONG NORTHERN PORTIONS OF THE MODERATE RISK AREA.
THESE SCATTERED THUNDERSTORMS WILL PRECEDE THE POSSIBLE ARRIVAL OF
A THUNDERSTORM COMPLEX MOVING INTO THE MIDSOUTH FROM CENTRAL
ARKANSAS.

ALTHOUGH AN ISOLATED TORNADO CANNOT BE RULED OUT...THE PRIMARY
SEVERE WEATHER THREAT THROUGH THIS EVENING WILL BE DAMAGING WINDS
IN EXCESS OF 70 MPH... WITH A SECONDARY THREATS OF LARGE HAIL AND
FLASH FLOODING. THE FLASH FLOOD THREAT LIKELY BE GREATEST NEAR THE
STALLED FRONT...WHERE STORMS ARE MORE LIKELY TO TRAIN OVER THE SAME
AREA.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS FOR ALL OF MIDSOUTH
ON SATURDAY. THE SLIGHT RISK WILL CONTINUE INTO SUNDAY FOR NORTHEAST
ARKANSAS...THE MISSOURI BOOTHEEL AND WEST TENNESSEE. THE MAIN
THREATS WILL BE DAMAGING WINDS AND HEAVY RAINFALL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE REQUIRED THIS AFTERNOON AND
EVENING...ESPECIALLY OVER THE MODERATE RISK AREA.

PWB

In the hours before

Local storm report, Jun 12, 1:59 PM CST, 51 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE MEMPHIS TN
259 PM CDT FRI JUN 12 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0210 PM     HAIL             5 N BRUCE               34.06N 89.34W
06/12/2009  E1.00 INCH       CALHOUN            MS   TRAINED SPOTTER

            QUARTER HAIL 5 MILES NORTH OF BRUCE.

0245 PM     HAIL             ABERDEEN                33.83N 88.55W
06/12/2009  E1.00 INCH       MONROE             MS   EMERGENCY MNGR

0250 PM     HAIL             BRUCE                   33.99N 89.34W
06/12/2009  E1.00 INCH       CALHOUN            MS   TRAINED SPOTTER

0250 PM     TSTM WND DMG     BRUCE                   33.99N 89.34W
06/12/2009                   CALHOUN            MS   TRAINED SPOTTER

            TREE DOWN OVER RT 149

&&

JEB
Special weather statement, Jun 12, 2:07 PM CST, 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
307 PM CDT FRI JUN 12 2009

MSZ013>015-122045-
UNION MS-LAFAYETTE MS-PONTOTOC MS-
307 PM CDT FRI JUN 12 2009

...THIS SIGNIFICANT WEATHER ALERT IS FOR...

  NORTHWESTERN PONTOTOC COUNTY IN NORTHEAST MISSISSIPPI...
  SOUTHWESTERN UNION COUNTY IN NORTHEAST MISSISSIPPI...
  CENTRAL LAFAYETTE COUNTY IN NORTHWEST MISSISSIPPI...

A STRONG THUNDERSTORM PRODUCING PEA TO DIME SIZE HAIL AND 40 TO 50
MPH WINDS WAS LOCATED OVER BURGESS AT 308 PM CDT. THE STORM WAS
NEARLY STATIONARY.

VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE
ALSO POSSIBLE WITH THIS THUNDERSTORM.

PEOPLE IN LAFAYETTE...PONTOTOC AND UNION COUNTIES...INCLUDING
LOCATIONS NEAR HOLLY SPRINGS NATIONAL FOREST AND OXFORD...SHOULD
MONITOR THIS STORM CLOSELY.

.A SEVERE THUNDERSTORM WATCH ALSO REMAINS IN EFFECT FOR THE ALERT
AREA.
Special weather statement, Jun 12, 2:13 PM CST, 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
313 PM CDT FRI JUN 12 2009

MSZ002-008-122045-
MARSHALL MS-TATE MS-
313 PM CDT FRI JUN 12 2009

...THIS SIGNIFICANT WEATHER ALERT IS FOR...

  WEST CENTRAL MARSHALL COUNTY IN NORTHWEST MISSISSIPPI...
  EASTERN TATE COUNTY IN NORTHWEST MISSISSIPPI...

A STRONG THUNDERSTORM PRODUCING PEA TO DIME SIZE HAIL AND 40 TO 50
MPH WINDS WAS LOCATED 5 MILES EAST OF SENATOBIA AT 314 PM CDT...
MOVING EAST AT 25 MPH.

VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE
ALSO POSSIBLE WITH THIS THUNDERSTORM.

THIS STORM IS NOT EXPECTED TO BECOME SEVERE AND NO WARNINGS ARE
ANTICIPATED.

PEOPLE IN MARSHALL AND TATE COUNTIES...INCLUDING LOCATIONS NEAR
SENATOBIA...SHOULD MONITOR THIS STORM CLOSELY.

.A SEVERE THUNDERSTORM WATCH ALSO REMAINS IN EFFECT FOR THE ALERT
AREA.
Local storm report, Jun 12, 2:14 PM CST, 36 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE MEMPHIS TN
314 PM CDT FRI JUN 12 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0210 PM     HAIL             5 N BRUCE               34.06N 89.34W
06/12/2009  E1.00 INCH       CALHOUN            MS   TRAINED SPOTTER

            QUARTER HAIL 5 MILES NORTH OF BRUCE.

0245 PM     HAIL             ABERDEEN                33.83N 88.55W
06/12/2009  E1.00 INCH       MONROE             MS   EMERGENCY MNGR

0250 PM     HAIL             BRUCE                   33.99N 89.34W
06/12/2009  E1.00 INCH       CALHOUN            MS   TRAINED SPOTTER

0250 PM     TSTM WND DMG     BRUCE                   33.99N 89.34W
06/12/2009                   CALHOUN            MS   TRAINED SPOTTER

            TREE DOWN OVER RT 149

0305 PM     HAIL             BATESVILLE              34.32N 89.94W
06/12/2009  E1.00 INCH       PANOLA             MS   TRAINED SPOTTER

&&

JEB
Local storm report, Jun 12, 2:43 PM CST, 7 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE MEMPHIS TN
343 PM CDT FRI JUN 12 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0210 PM     HAIL             5 N BRUCE               34.06N 89.34W
06/12/2009  E1.00 INCH       CALHOUN            MS   TRAINED SPOTTER

            QUARTER HAIL 5 MILES NORTH OF BRUCE.

0245 PM     HAIL             ABERDEEN                33.83N 88.55W
06/12/2009  E1.00 INCH       MONROE             MS   EMERGENCY MNGR

0250 PM     HAIL             BRUCE                   33.99N 89.34W
06/12/2009  E1.00 INCH       CALHOUN            MS   TRAINED SPOTTER

0250 PM     TSTM WND DMG     BRUCE                   33.99N 89.34W
06/12/2009                   CALHOUN            MS   TRAINED SPOTTER

            TREE DOWN OVER RT 149

0305 PM     HAIL             BATESVILLE              34.32N 89.94W
06/12/2009  E1.00 INCH       PANOLA             MS   TRAINED SPOTTER

0310 PM     TSTM WND DMG     5 NE BRUCE              34.04N 89.28W
06/12/2009                   CALHOUN            MS   TRAINED SPOTTER

            TREE DOWN AT INTERSECTION COUNTY RD 1378 AND HWY 141

&&

JEB
Local storm report, Jun 12, 2:45 PM CST, 5 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE MEMPHIS TN
345 PM CDT FRI JUN 12 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0210 PM     HAIL             5 N BRUCE               34.06N 89.34W
06/12/2009  E1.00 INCH       CALHOUN            MS   TRAINED SPOTTER

            QUARTER HAIL 5 MILES NORTH OF BRUCE.

0245 PM     HAIL             ABERDEEN                33.83N 88.55W
06/12/2009  E1.00 INCH       MONROE             MS   EMERGENCY MNGR

0250 PM     TSTM WND DMG     BRUCE                   33.99N 89.34W
06/12/2009                   CALHOUN            MS   TRAINED SPOTTER

            TREE DOWN OVER RT 149

0250 PM     HAIL             BRUCE                   33.99N 89.34W
06/12/2009  E1.00 INCH       CALHOUN            MS   TRAINED SPOTTER

0305 PM     HAIL             BATESVILLE              34.32N 89.94W
06/12/2009  E1.00 INCH       PANOLA             MS   TRAINED SPOTTER

0310 PM     TSTM WND DMG     5 NE BRUCE              34.04N 89.28W
06/12/2009                   CALHOUN            MS   TRAINED SPOTTER

            TREE DOWN AT INTERSECTION COUNTY RD 1378 AND HWY 141

0320 PM     HAIL             OXFORD                  34.36N 89.53W
06/12/2009  E0.75 INCH       LAFAYETTE          MS   TRAINED SPOTTER

&&

JEB

The radar

The Little Rock radar (KLZK), 106 km away, was scanning. The volume nearest the first event began at 20:51 UTC.

Open the radar archive at this moment

Event by event

7 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, St. Francis

When
June 12, 2:50 PM CST to 3:05 PM CST
Where
St. Francis County, Wheatley to Forrest City
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
34.920, -91.100

Straight line winds knocked trees and power lines down across St. Francis County. Twelve structures received minor damage in Forrest City. Additional structures across the county received minor damage as well.

Thunderstorm Wind, Poinsett

When
June 12, 3:03 PM CST to 3:26 PM CST
Where
Poinsett County, 0.89 mi NNE of Fisher to Waldenburg
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
35.492, -90.973

Straight line winds blew several trees and power lines down between Fisher and Waldenburg along Highway 49.

Thunderstorm Wind, Phillips

When
June 12, 3:15 PM CST to 3:20 PM CST
Where
Phillips County, Lexa to 0.31 mi SW of Lexa
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
34.600, -90.750

Straight line winds knocked down a few trees in Lexa.

Thunderstorm Wind, Cross

When
June 12, 3:19 PM CST to 3:24 PM CST
Where
Cross County, Vanndale to 0.65 mi SE of Vanndale
Measured
50 kt (58 mph) estimated gust
Injuries
1 direct, 0 indirect
Reported by
Trained Spotter
Coordinates
35.320, -90.780

Straight line winds knocked down power lines in Vanndale and across the rest of Cross County. In addition, some structural damage occurred in Vanndale including two mobile homes and a farm shop. One person received minor injuries from the storm.

Thunderstorm Wind, Phillips

When
June 12, 3:20 PM CST to 3:30 PM CST
Where
Phillips County, 2.18 mi S of Southland to Helena - West Helena
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
34.549, -90.644

Straight line winds blew trees down in Helena-West Helena.

Thunderstorm Wind, Crittenden

When
June 12, 3:30 PM CST to 3:35 PM CST
Where
Crittenden County, Horseshoe Lake to 2.02 mi WNW of Seyppel
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
34.930, -90.350

Straight line winds knocked down trees near Horseshoe Lake.

Thunderstorm Wind, Crittenden

When
June 12, 3:35 PM CST to 3:40 PM CST
Where
Crittenden County, 1.59 mi SSE of Marion to 1.07 mi NW of Wimef
Measured
50 kt (58 mph) estimated gust
Reported by
Amateur Radio
Coordinates
35.198, -90.193

Straight line winds blew numerous trees and power lines down in West Memphis. Vehicle windows at the hospital parking lot in West Memphis were blown out. Trailers were blown over in the vicinity of West Memphis and Marion.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2009Every state in 2009This day in weather historyWarnings in Arkansas, June 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 178053, 177510, 177498, 177501, 177513, 177555, 177562.